Ayako Shimizu*, Noriaki Kamada and Hiroyuki Matsue
Department of Dermatology, Chiba University, Graduate School of Medicine, Chiba, Japan
Received date: October 21, 2013; Accepted date: November 09, 2013; Published date: November 16, 2013
Citation: Shimizu A, Kamada N, Matsue H (2013) Generalized Pustular Psoriasis Associated with Ulcerative Colitis. J Clin Exp Dermatol Res 4:192. doi: 10.4172/2155-9554.1000192
Copyright: © 2013 Shimizu A, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Visit for more related articles at Journal of Clinical & Experimental Dermatology Research
A 38-year-old Japanese woman with steroid-dependent ulcerative colitis developed generalized pustular psoriasis. Cyclosporine improved both her cutaneous lesion and bowel condition. Recent studies show that Th17 T cells are critically involved in the pathogenesis of both generalized pustular psoriasis and inflammatory bowel disease. Although molecular mechanisms seem similar, our case is the first report showing generalized pustular psoriasis associated with inflammatory bowel disease. We believe that our case may contribute to further understanding of both diseases and give us a chance to design a suitable therapy in the case of generalized Pustular psoriasis complicating inflammatory bowel disease.
Cyclosporine A; Inflammatory Bowel disease; Pustular psoriasis; Ulcerative colitis
A 38-year-old Japanese woman presented with pustules and erythematous papules on her extremities. She had been treated with corticosteroids and salazosulfapyridine for Ulcerative Colitis (UC) for 5 years. Her doctor administered azathioprine to reduce her corticosteroid dose, and one month later, she developed the rash. Azathioprine was discontinued, and she was referred to our dermatology department. Topical corticosteroids resolved the cutaneous lesions in a week, but they relapsed one month later and worsened along with a bad bowel condition and a high fever. Sheets of erythema and pustulation spread over her extremities and trunk (Figure 1). Bacterial and fungal cultures were negative. Her blood contained elevated levels of neutrophils (7139/mm3) and C-reactive protein (2.6 mg/dl). Biopsy of an abdominal pustule showed a spongiform pustule of Kogoj formed by large collections of neutrophils in the upper spinous and granular layers (Figure 2). Epidermal changes consisted of parakeratosis and elongation of the rete ridges. The upper dermis contained an infiltrate of lymphocytes and neutrophils, migrating from the capillaries in the papillae into the epidermis. Generalized Pustular Psoriasis (GPP) was diagnosed, and etretinate 30 mg/day was started but was not effective. So Cyclosporine A (CSA) (150 mg/day=3.8 mg/kg/day) was added one week later. Within a week, the skin lesions and fever subsided. Neutrophils and C-reactive protein levels decreased to within normal ranges. Etretinate was tapered and discontinued after two months. Throughout these treatments, both her skin lesions and her bowel condition improved. Prednisolone was tapered and discontinued. We have continued this CSA dose for 2 years, because her bowel condition may deteriorate if we reduce it. Pustular eruptions have not relapsed to date, and the UC symptoms are well controlled.
Figure 2: Pathological findings of the skin lesions
Biopsy of an abdominal pustule showed a spongiform pustule of Kogoj formed by neutrophils in the upper spinous and granular layers (a). The epidermis showed parakeratosis and elongation of the rete ridges. The upper dermis contained an infiltrate of lymphocytes and neutrophils, migrating from the capillaries into the epidermis (b).
GPP is a rare but severe cutaneous disease, characterized by a sudden generalized eruption of sterile pustules on a highly erythematous skin surface accompanied by a high fever . Cutaneous manifestations are well-recognized complications of Inflammatory Bowel Disease (IBD) . The most common reactive skin eruptions are erythema nodosum, pyogenic gangrenosum and Sweet’s syndrome . An association between IBD and psoriasis has also been observed; the prevalence of psoriasis is 7-11% in IBD, compared with a general population-based prevalence of 1-2% in North America and Europe . However, no reports have shown GPP accompanying IBD, except for infliximab-induced GPP in patients with IBD [3-5]. GPP is divided into two groups, one with and one without a history of ordinary psoriasis . Our patient had neither a history of cutaneous disease nor a family history of psoriasis. Differential diagnosis included pustular drug eruption, acute generalized exanthematous pustulosis, acute generalized pustular bacterid (Tan), pustular vasculitis and subcorneal pustular dermatosis (Sneddon-Wilkinson). Because the generalized pustular eruption appeared over one month after azathioprine discontinuation, drug eruption by azathioprine was excluded. She had taken salazosulfapyridine for five years when she suffered from generalized pustulosis, and she continues it now without cutaneous lesions, so salazosulfapyridine was excluded as well. The other differential diagnoses were excluded based on the histopathologic features. Although a relapsing course is important in the diagnosis of GPP, our case is controlled with CSA. GPP was confirmed by the clinical and pathological correlations.
In our patient, the conditions of GPP and UC seemed parallel. Both psoriasis and IBD are organ-specific autoimmune diseases which are triggered by an activated cellular immune system [6,7]. The balance between T-helper 17 cells (Th17) and regulatory T cells (Treg) plays a key role. Psoriasis shares many immune-derived cytokines with IBD, including IL-17, IL-23 and TNFs. The therapeutic strategies overlap considerably. In our case, CSA controlled both GPP and UC effectively. CSA inhibits interleukin-2 production by activated T lymphocytes through a calcineurin-dependent pathway . CSA is a standard treatment for GPP, as are etretinate and methotrexate, and has been used to induce remission in acute severe UC [6,8]. Thus, this case demonstrates that CSA may be a candidate treatment for this rare combination of diseases.